Alert archive / Montana / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Billings, MT

June 5, 1997Sweet Grass County, Montana

NWS Billings, MT issued this flash flood warning at Jun 5, 1997, 8:11 PM MDT for Sweet Grass County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 8:11 PM MDT (02:11 UTC)
Expired
Jun 6, 1997, 12:10 AM MDT
In force
4 hr
Issued by
NWS Billings, MT
Area
Whole counties

County Sweet Grass County, MT

The radar

The Billings radar (KBLX), 103 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 060212
FFWBIL
MTC097-060610-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
811 PM MDT THU JUN 5 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1210 AM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL MONTANA

   ...SOUTHERN SWEET GRASS COUNTY
 
BILLINGS DOPPLER RADAR ESTIMATES NEARLY 5 INCHES OF RAIN IN SOUTHERN
SWEET GRASS COUNTY SINCE 5 PM. FLASH FLOODING WAS REPORTED
EARLIER THIS EVENING...AND SLOW MOVING THUNDERSTORMS CONTINUE TO PUSH
THROUGH THIS AREA.

FLASH FLOODING CAN BE EXPECTED TO CONTINUE ON BOTH FORKS OF THE BOULDER
RIVER DOWN TO BIG TIMBER. OTHER SMALL CREEKS AND DRAINAGES CAN ALSO
EXPECT FLASH FLOODING IN SOUTHERN SWEET GRASS COUNTY.

IN ADDITION...RAPID RIVER RISES ON THE YELLOWSTONE RIVER CAN ALSO BE
EXPECTED.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN...

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:08 PM MDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 5, 2:08 PM MDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
200 PM MDT THU JUN 05 1997

RAMSDIS SHOWING AREA OF OUTFLOW FROM EARLY STORMS THIS MORNING
INTERACTING WITH CONVERGENCE LINE ALONG EAST SLOPES...STORMS BEGINNING
TO DEVELOP OVER CENTRAL PORTIONS OF STATE. STORMS ALSO BEGINNING TO
DEVELOP OVER SC PORTIONS OF BIL CWA. DEWPOINTS IN 50S ACROSS THE STATE
WITH SIGNIFICANT WARMING OCCURRING OVER E PORTIONS WHERE CLOUD COVER
IS MINIMAL. TROUGH OF LOW PRESSURE HOLDING OVER CENTRAL PORTIONS OF
STATE AND MODELS PROGG TROUGH TO STAY FAIRLY STATIONARY/WAFFLE NEXT
24-48HRS KEEPING CHANCE OF SVR IN FCST FOR FRIDAY. SOUNDINGS ALSO
CONTINUE TO SHOW AIR MASS DESTABLIZING WITH 1730Z SATELLITE SOUNDING
SHOWING LIS OF -4...EXPECT THIS TO CONTINUE THRU THE EVENING HOURS AS
MAXIMUM HEATING IS REACHED. TEMPS HOWEVER WILL BE SLIGHTLY COOLER AS A
RESULT OF OUTFLOW FROM EARLIER STORMS MOVES ACROSS THE AREA AND AS
STORMS KICK IN EXPECT OUTFLOW FROM DEVELOPING STORMS TO COOL FURTHER.
RIVERS CONTINUE TO RUN FULL IN SC MT WITH LVM NOW AT RECORD LEVELS...
FLOOD WARNINGS/WATCH/ADVISORIES HAVE BEEN EXTENDED THROUGH THE WEEKEND
AND EXPECTED THUNDERSTORMS OVER THE W PORTION OF CWA TO INCREASE FLOWS
EVEN FURTHER OVER NEXT 24HRS. UPDATED FLS SENT OUT AT 1PM THIS AFTN.
TEMPS TO BE FAIRLY SIMILAR FOR FRIDAY AS SYSTEM WAFFLES AS PER ABOVE.
SPRINGER

BIL TB 055/080 055/083 057 544342
LVM .. 053/080 053/082 ... 545353
HDN .. 052/082 055/085 ... 544342
MLS .. 059/084 062/088 ... 542232
4BQ .. 054/083 058/088 ... 542232
BHK .. 056/080 058/084 ... 542232
SHR TB 051/078 053/081 055 544342

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:20 PM MDTSevere Thunderstorm WarningBYZWheatland65 min
Jun 5, 7:26 PM MDTSevere Thunderstorm WarningBYZSweet Grass64 min
Jun 5, 8:00 PM MDTTornado WarningBYZWheatland35 min
Jun 5, 8:16 PM MDTFlash Flood WarningBYZWheatland3 hr
Jun 5, 8:18 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell62 min
Jun 5, 8:28 PM MDTSevere Thunderstorm WarningBYZSweet Grass62 min
Jun 5, 8:45 PM MDTTornado WarningBYZMusselshell35 min
Jun 5, 9:23 PM MDTSevere Thunderstorm WarningBYZMusselshell62 min
Jun 5, 9:34 PM MDTSevere Thunderstorm WarningBYZSweet Grass61 min
Jun 5, 10:25 PM MDTFlash Flood WarningBYZSweet Grass, Wheatland4 hr
Jun 5, 10:32 PM MDTSevere Thunderstorm WarningBYZMusselshell33 min
Jun 5, 10:50 PM MDTFlash Flood WarningBYZMusselshell4 hr
Jun 5, 11:10 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell65 min
Jun 6, 12:03 AM MDTFlash Flood WarningBYZMusselshell, Yellowstone117 min
Jun 6, 12:53 AM MDTFlash Flood WarningBYZRosebud117 min
Jun 6, 5:08 PM MDTSevere Thunderstorm WarningBYZCarbon62 min

Nearby

Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.